PPIs may be Associated More Fractures

Proton pump inhibitors are very good drugs for acid peptic disease. But, long term use, more than one year or use in higher doses may be associated with increased risk of fractures.
This may be due to stomach acid reduction and poor absorption of calcium from gut.

Amplify’d from www.fda.gov

FDA Drug Safety Communication: Possible increased risk of fractures of the hip, wrist, and spine with the use of proton pump inhibitors

  • Proton pump inhibitors are effective in treating a variety of gastrointestinal disorders. Do not stop taking your proton pump inhibitor unless told to do so by your healthcare professional.
  • Be aware that an increased risk of fractures of the hip, wrist, and spine has been reported in some studies of patients using proton pump inhibitors. The greatest increased risk for these fractures was seen in patients who receive high doses of these medications or use them longer (a year or more).
  • Read and follow the directions on the OTC Drug Facts label, when considering use of OTC proton pump inhibitors.
  • Be aware that the OTC proton pump inhibitors should only be used as directed for 14 days for the treatment of frequent heartburn. If your heartburn continues, talk to your healthcare professional. No more than three 14-day treatment courses should be used in one year.
  • Talk to your healthcare professional about any concerns you may have about using proton pump inhibitors.
  • Report any side effects with proton pump inhibitors to FDA’s MedWatch program using the information at the bottom of the page in the “Contact Us” box.
  • Proton pump inhibitors provide important benefits for many patients in treating or preventing conditions such as erosive esophagitis, nonsteroidal anti-inflammatory drug-induced ulcers and gastroesophageal reflux disease.
  • Be aware of the increased risk of fractures of the hip, wrist, and spine seen in some observational studies in patients using proton pump inhibitors.
  • When prescribing proton pump inhibitors, consider whether a lower dose or shorter duration of therapy would adequately treat the patient’s condition.
  • Follow the recommendations in the product labeling when prescribing proton pump inhibitors.
  • Individuals at risk for osteoporosis should have their bone status managed according to current clinical practice, and should take adequate vitamin D and calcium supplementation.
  • Report any adverse events with proton pump inhibitors to FDA’s MedWatch program using the information at the bottom of the page in the “Contact Us” box.

Update: 3/23/2011 

FDA has determined an osteoporosis and fracture warning on the over-the-counter (OTC) proton pump inhibitor (PPI) medication “Drug Facts” label is not indicated at this time. Following a thorough review of available safety data, FDA has concluded that fracture risk with short-term, low dose PPI use is unlikely.

The available data show that patients at highest risk for fractures received high doses of prescription PPIs (higher than OTC PPI doses) and/or used a PPI for one year or more.

In contrast to prescription PPIs, OTC PPIs are marketed at low doses and are only intended for a 14 day course of treatment up to 3 times per year. FDA acknowledges that consumers, either on their own, or based on a healthcare professional’s recommendation, may take these products for periods of time that exceed the directions on the OTC label. Healthcare professionals should be aware of the risk for fracture if they are recommending use of OTC PPIs at higher doses or for longer periods of time than in the OTC PPI label. 

Read more at www.fda.gov

 

Advertisements

, ,

  1. Leave a comment

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: